This is a case report of a man in his 60s who presented to an English hospital following a significant lithium overdose. He was monitored for 24 hours, and then renal replacement therapy was initiated after assessment by the renal team. As soon as the lithium level returned to normal therapeutic levels (from 4.7 mEq/L to 0.67 mEq/L), lithium was restarted by the medical team. At this point, the patient developed new slurred speech and later catatonia. In this case report, we discuss the factors that could determine which patients are at risk of neurotoxicity following lithium overdose and the appropriate decision regarding when and how to consider initiation of renal replacement therapy and restarting of lithium.
- psychiatry (drugs and medicines)
- suicide (psychiatry)
- bipolar i disorder
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.